Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 309, NWS Sioux Falls, SD

August 16, 2002Cherokee County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2002, 3:32 PM CDT for Cherokee County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2002, 3:32 PM CDT (20:32 UTC)
Expired
Aug 16, 2002, 3:50 PM CDT
In force
18 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Cherokee County, IA

The radar

The Sioux Falls radar (KFSD), 123 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 11:55 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2002-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2002-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS53 KFSD 162032
SVRFSD
IAC035-162050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
332 PM CDT FRI AUG 16 2002

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHEROKEE COUNTY IN NORTHWEST IOWA

* UNTIL 350 PM CDT

* AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF LARRABEE...OR ABOUT 24
  MILES EAST OF ORANGE CITY...MOVING EAST AT 35 MPH.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4291 9569 4280 9568 4281 9541 4292 9540

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 16, 3:25 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT FRI AUG 16 2002

ACTIVE THIS AFTN AS WAA TRW PRPDUCING HAIL OVER SERN CWA. THIS SHUD
TAPER OFF THIS EVE BUT SECOND ROUND OF TRW SHUD KICK OFF LATER THIS
EVE AND OVERNIGHT AS CDFNT MOVES ACRS CWA. S/W OVR ERN MT
ACCELERATING AND WHEN FNT AND UPPER LEVELS FINALLY GET
TOGETHER...WUD EXPECT TO SEE TRW FIRE UP RAPIDLY ALONG FNT AND MOVE
EWD OVERNIGHT. THIS EVENT SHUD BE MORE OF A WIND EVENT WITH SYS
EVOLVING INTO A LINEAR EVENT ESPEC AS YOU APPROACH I29 LATE TONIGHT.
PBLY WL SEE A SVR WATCH LATER TONITE ACRS CWA. CURRENT WATCH OVR ERN
CWA EXPIRES AT 21Z.

MUCH COOLER BEHIND FNT ON SAT WITH GUSTY NW WINDS. WL BE CLOSE TO A
WND ADVY WRN CWA LATE TONITE AND OVR ERN CWA SAT...BUT WL LET LATER
SHIFT DECIDE IF NECES DUE TO CONVECTION TONIGHT. TEMPS SHUD MODERATE
A BIT SUN...BUT ANOTHER FNT PUSHES ACRS CWA AND MAY PRODUCE A FEW
TRW. WL MENTION A 20% CHC. THREAT OF PRECIP WL LINGER SE MON MORN.

ANOTHER CHC OF TRW TUES WITH NEXT CDFNT. MAY BE MORE ORGANIZED TUES
AS LLJ RETURNS.

IN THE EFP...TEMPS WL REMAIN AOB NORM...WITH ACTIVE WLY FLOW BRING A
CHC OF STORMS EVERY COUPLE OF DAYS.

.FSD...NONE

In the hours before

Special weather statement, Aug 16, 11:00 AM CDT, 4 hours 32 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT FRI AUG 16 2002

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER
Local storm report, Aug 16, 11:03 AM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1102 AM    6 W TRIPP                 SD   .88 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 16, 12:34 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    6 SE MITCHELL             SD   .75 INCH HAIL
08/16/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1152 AM    LESTERVILLE               SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1218 PM    MARTINSBURG               NE   .75 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 16, 2:34 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT FRI AUG 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM    6 SE MITCHELL             SD   .75 INCH HAIL
08/16/02   DAVISON                        REPORTED BY STORM
                                          SPOTTER.

1102 AM    6 W TRIPP                 SD   .88 INCH HAIL
08/16/02   HUTCHINSON                     REPORTED BY STORM
                                          SPOTTER.

1128 AM    UTICA                     SD   .75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1152 AM    LESTERVILLE               SD   1.75 INCH HAIL
08/16/02   YANKTON                        REPORTED BY STORM
                                          SPOTTER.

1218 PM    MARTINSBURG               NE   .75 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

1238 PM    4 NE DIXON                NE   2 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0100 PM    PONCA                     NE   .88 INCH HAIL
08/16/02   DIXON                          REPORTED BY STORM
                                          SPOTTER.

0110 PM    2 N WILLIS                NE   .75 INCH HAIL
08/16/02   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0119 PM    SALIX                     IA   1.75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0136 PM    SIOUX CITY                IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0138 PM    SIOUX CITY                IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0205 PM    BRONSON                   IA   .88 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0214 PM    ANTHON                    IA   1 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0225 PM    ANTHON                    IA   1.75 INCH HAIL
08/16/02   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 1:08 PM CDTSevere Thunderstorm WarningFSDWoodbury37 min
Aug 16, 1:19 PM CDTSevere Thunderstorm WarningFSDPlymouth41 min
Aug 16, 1:44 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury31 min
Aug 16, 2:01 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux29 min
Aug 16, 2:20 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury25 min
Aug 16, 2:30 PM CDTSevere Thunderstorm WarningFSDSioux30 min
Aug 16, 3:10 PM CDTSevere Thunderstorm WarningFSDLyon35 min
Aug 16, 3:23 PM CDTSevere Thunderstorm WarningFSDClay, O'Brien52 min
Aug 16, 3:56 PM CDTSevere Thunderstorm WarningFSDBuena Vista34 min
Aug 16, 4:16 PM CDTSevere Thunderstorm WarningFSDClay29 min
Aug 16, 4:32 PM CDTSevere Thunderstorm WarningFSDOsceola28 min
Aug 16, 4:53 PM CDTSevere Thunderstorm WarningFSDDickinson37 min
Aug 16, 6:04 PM CDTSevere Thunderstorm WarningFSDClay26 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.